Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 4:28 PM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 23, 2017, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:35 PM EDT | TSTM WND DMG | Mount Croghan, SC | CHESTERFIELD COUNTY SHERIFF REPORTED TREES DOWN IN MOUNT CROGHAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WUUS52 KCAE 232028
SVRCAE
SCC025-057-232130-
/O.NEW.KCAE.SV.W.0166.170723T2028Z-170723T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
428 PM EDT SUN JUL 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Lancaster County in central South Carolina...
Chesterfield County in central South Carolina...
* Until 530 PM EDT
* At 427 PM EDT, a severe thunderstorm was located near Pageland, or
16 miles east of Lancaster, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Pageland, Chesterfield, Jefferson, Ruby, Patrick and Mount
Croghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3455 7987 3457 8038 3459 8038 3462 8041
3458 8050 3458 8052 3482 8060 3481 7994
3476 7993 3472 7988
TIME...MOT...LOC 2027Z 233DEG 5KT 3477 8050
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:02 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 2:02 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Columbia SC 202 PM EDT Sun Jul 23 2017 .SYNOPSIS... Upper level ridging will weaken across the area today as the upper level trough digs over the eastern US. A bermuda high will provide very warm and humid conditions through Monday with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall over the area Tuesday, then move southward into southern Georgia on Wednesday before dissipating, providing somewhat cooler weather and a continued threat for scattered thunderstorms. High pressure will become re- established for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Satellite imagery shows remains of an MCS over KY with the outflows from it continue moving through TN and into the NC mountains. Around the forecast area cumulus have begun to develop...however currently remain vertically limited. PWAT values have increased over the area with a minimum currently over the eastern Midlands and Pee Dee. Through the afternoon hours expect thunderstorms to develop as moisture continues increasing and thunderstorms/outflows move into the area from the Upstate and NC. Although instability is strong the potential for hail is low and shear is weak...leaving the main potential for severe thunderstorms to damaging wind gusts. PWAT values over two inches later this afternoon will also provide the potential for locally heavy rainfall and with storm motion relatively slow will monitor for possibility of localized flooding. Temperatures have risen into the low to mid 90s across the area and with dewpoints in the low to mid 70s heat index values currently range between 100 and 105. Expect these values to increase slightly through the afternoon but remain short of 110. Convection will diminish with sunset...however with outflow boundaries intersecting and generating new cells expect a few to linger into the late evening/early overnight hours. This will keep some mid and upper level debris cloudiness over the area with low temperatures in the mid to upper 70s for most locations. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The forecast area will remain on the western edge of the Bermuda high through Tuesday night, while heights aloft slowly drop as a longwave trof becomes established over eastern North America. This combination will lead to hot afternoons with max temps generally in the lower to mid 90s, and maximum heat indices a little above 100. The combination of developing steep low level lapse rates each afternoon and weak vorticity aloft will lead to scattered afternoon and evening convection. PWs will range from 1.8 inches to 2.2 inches across the CWA, so any slow moving convection could dump some locally heavy rain in spots. Min temps will remain quite warm with lows in the mid to upper 70s most places. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/...On Wednesday, a weak front will slowly slide through the CWA as a small area of low pressure develops off of the South Carolina coast and moves to the northeast. It's main impact will be to dry the air out a little bit Wednesday night and Thursday, but max temps on Thursday afternoon will still be in the 90s as an increase in sunshine will offset any weak cool advection that tries to set up. Thursday will also see the lowest chance for afternoon and evening convection for the week. By Friday, the main global models begin to diverge with details, but the overall pattern indicates a digging shortwave will move into the southeastern states on Friday. This will cause an increase in the deep southwesterly flow, allowing moisture to quickly return in the form of clouds and scattered convection, especially during the second half of the day. The weekend contains a lot of uncertainty as the GFS shows a rather strongly amplified pattern for july with a significantly deep trough carving out over the southeastern states, while the ECMWF is much more progressive with the digging shortwave on Saturday and instead is more focused on the next shortwave, which is in the 7-10 day period and not part of this package. I have gone for generally unsettled weather due to the mean trof, without concentrating too much on the individual shortwaves. This means slightly above normal chances for rain and slightly below normal afternoon temps due to increased cloud cover. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Mainly VFR conditions expected through the TAF period...with convection possible this afternoon and evening. Cumulus have begun developing across the area with a few showers to the southwest of AGS/DNL. Expect further cumulus development over the next couple of hours with thunderstorms around the terminals from mid afternoon through the evening hours. Have remained with VCTS for all sites as confidence in timing of arrival at terminals remains low. Main concern with thunderstorms will be potential for wind gusts and locally heavy rainfall. Early morning fog and stratus potential will depend on afternoon rain so no mention attm. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms through Wednesday. We could also see some morning cig restrictions from stratus by Tuesday and Wednesday. The convection looks to decrease on Thursday, but should pick right back up again by Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...Alsheimer NEAR TERM...99 SHORT TERM...Alsheimer LONG TERM...Alsheimer AVIATION...99
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Jul 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 352 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 63 min |
| Jul 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| Jul 23, 4:12 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Jul 23, 4:39 PM EDT | Flash Flood Warning | CAE | Chesterfield | 2 hr |
| Jul 23, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 53 min |
| Jul 23, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 56 min |
| Jul 23, 5:28 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 62 min |
| Jul 23, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Newberry, Saluda | 66 min |
| Jul 23, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 67 min |
| Jul 23, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Orangeburg | 56 min |
| Jul 23, 6:52 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Jul 23, 6:58 PM EDT | Flash Flood Warning | CAE | Richland | 92 min |
| Jul 23, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Jul 23, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.